Nebraska, 2010

Hail and Damaging Wind in Nebraska, July 10, 2010

July 10, 2010 · NWS GLD · 6 events in 2 counties and zones

Scattered intense thunderstorms produced produced a variety of severe weather they tracked toward the southeast during the late afternoon into the early evening hours. Hail over four inches in diameter, gusts to 70 mph and flash flooding resulted from the stronger storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered intense thunderstorms produced produced a variety of severe weather they tracked toward the southeast during the late afternoon into the early evening hours. Hail over four inches in diameter, gusts to 70 mph and flash flooding resulted from the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 10, 1:00 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 10, 1:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT SAT JUL 10 2010

.DISCUSSION...
200 PM MDT SAT JUL 10 2010

THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE REST OF THE DAY AS
A DISTURBANCE CURRENTLY MOVING OVER THE FRONT RANGE CONTINUES A
SOUTHEAST MOVEMENT TOWARD OUR AREA. THESE STORMS ARE EXPECTED TO
MERGE INTO A LARGE CLUSTER TONIGHT AS LOW LEVEL JET INTERACTS WITH
A SFC TROUGH. IN ADDITION TO EXPECTATION OF SEVERE WEATHER LOCALLY
HEAVY RAINFALL AND FLASH FLOODING POSSIBLE.

FOR SUNDAY AREA UNDER SUBSIDENCE AHEAD OF THE NEXT DISTURBANCE
WITHIN NORTHWEST FLOW THAT MOVES THROUGH SUNDAY NIGHT. ADJUSTED
TIMING OF POPS FROM WEST TO EAST WITH OVERALL SLIGHT CHANCE
MENTION. AFTERNOON TEMPERATURES IN THE LOW TO MID 90S.

ON MONDAY ANOTHER WEAK DISTURBANCE MOVES THROUGH DURING THE
AFTERNOON AND EVENING SUPPORTING CURRENT SLIGHT CHANCE
THUNDERSTORM FORECAST. AFTERNOON TEMPERATURES UPPER 80S EAST...LOW
TO MID 90S ACROSS FAR EASTERN COLORADO.

TUESDAY LOOKING DRY AS UPPER FLOW BECOMES WESTERLY. 850
TEMPERATURES SUPPORTING TEMPERATURES OF 100+ ACROSS THE AREA WHILE
2M/MOS GUIDANCE NUMBERS AVERAGING A FEW DEGREES COOLER. PARTIAL
MIXING AT 850 STILL SUPPORTS HIGHS AROUND 100. HAVE UPPED HIGHS
INTO THE UPPER 90S/LOW 100S WITH THE POSSIBILITY THAT THESE MAY BE
ON THE LOW SIDE. GFS/NAM HANDLING SFC PRESSURE/WIND FORECASTS
DIFFERENTLY WHICH COULD IMPACT TEMPERATURE FORECAST.

WEDNESDAY-SATURDAY...DEEP UPPER LOW JUST NORTH OF THE US BORDER
MOVES EAST WEDNESDAY PUSHING A FRONT INTO/THROUGH THE AREA
SUPPORTING A CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS SLIGHTLY
COOLER TEMPERATURES WITH READINGS IN THE MID 90S. FOR THURSDAY SFC
WINDS VEER TO THE SOUTHEAST BEHIND THE DEPARTING SFC HIGH AS UPPER
FLOW NEARLY ZONAL. 850 TEMPS WOULD SUPPORT HIGH TEMPERATURES IN
THE LOW TO MID 80S...COOLER THAN THE MEX GUIDANCE WHICH IS SEVERAL
DEGREES WARMER. USED HPC GUIDANCE AND KNOCKED A FEW DEGREES OFF AS
A START. AFTERNOON/EVENING THUNDERSTORMS AGAIN POSSIBLE. FOR
FRIDAY AND SATURDAY UPPER HIGH CENTER EXPECTED OVER THE FOUR
CORNERS AREA WITH LIGHT STEERING FLOW OVER THE AREA. SFC WINDS
BECOMING MORE SOUTHERLY WITH SLOWLY WARMING AFTERNOON
TEMPERATURES...NEAR 90 FRIDAY AND LOW 90S SATURDAY.

07

&&

.AVIATION...
1140 AM MDT SAT JUL 10 2010

FOR 18Z TAFS...MAIN CONCERN FOR THE PERIOD WILL BE POTENTIAL FOR
THUNDERSTORMS AS SHORT WAVE TROUGH/WEAK COLD FRONT WORK THERE WAY
ACROSS THE AREA BTWN 22 AND 06Z. ALREADY SEEING SOME WEAK
CONVECTION DEVELOP ALONG FRONT NEAR KLIC...WITH FRONT ITSELF
EXTENDING BACK TOWARDS KOGA. WHILE THINK THERE WILL BE STORMS
AROUND WHICH MAY DEVELOP INTO A MCS EARLY IN THE EVENING...LARGE
SPREAD BETWEEN SHORT TERM AND HIGH RESOLUTION GUIDANCE KEEPS
CONFIDENCE TOO LOW TO MENTION A PREVAILING TS IN EITHER TAF AT
THIS TIME.

JRM

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 10, 9:33 AM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT SAT JUL 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT SAT JUL 10 2010 /1133 AM CDT SAT JUL 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR SEVERE THUNDERSTORMS WILL EXIST ACROSS THE ENTIRE
AREA DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL TO AROUND GOLFBALL SIZE...DAMAGING
WINDS AND LOCALLY HEAVY RAIN.

STORMS ARE EXPECTED TO DEVELOP ALONG A TROUGH AXIS CENTERED ALONG
A WAUNETA TO FLAGLER LINE AFTER 1 PM MDT (2 PM CDT) AND MOVE ACROSS THE
ENTIRE AREA THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE STORMS WILL BE POSSIBLE ACROSS THE TRI-STATE AREA FROM
SUNDAY NIGHT THROUGH MID WEEK. ANOTHER ROUND OF SEVERE WEATHER IS
POSSIBLE ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Special weather statement, Jul 10, 12:59 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT SAT JUL 10 2010

COZ091-102015-
KIT CARSON COUNTY-
159 PM MDT SAT JUL 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FLAGLER...MOVING SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 55 MPH ARE
EXPECTED WITH THIS STORM.

PEOPLE IN SOUTHWESTERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3939 10307 3929 10253 3903 10273 3903 10279
      3922 10316 3927 10316
TIME...MOT...LOC 1959Z 300DEG 24KT 3926 10302

JRM
Special weather statement, Jul 10, 1:37 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SAT JUL 10 2010

NEZ079-102100-
DUNDY-
237 PM MDT SAT JUL 10 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF PARKS...MOVING NORTHEAST AT
25 MPH.

PENNY SIZE HAIL AND WINDS TO 40 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4000 10134 4000 10175 4000 10202 4023 10203
      4035 10139
TIME...MOT...LOC 2036Z 246DEG 86KT 4018 10170

MENTZER

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 10, 1:45 PM MST
Where
Dundy County, 13.79 mi NNW of Benkelman Jones Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.240, -101.630

Spotter reports some shattered wheat and pea sized hail.

Hail, Hitchcock

When
July 10, 3:25 PM CST
Where
Hitchcock County, 3.24 mi WSW of Palisade Rich Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.290, -101.280

Spotter also estimated peak winds to be around 50 mph.

Hail, Hitchcock

When
July 10, 3:30 PM CST
Where
Hitchcock County, 10 mi WSW of Palisade
Measured
2.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
40.295, -101.275

Several windows in the house and the chicken coop were broken.

Hail, Dundy

When
July 10, 3:10 PM MST
Where
Dundy County, 3.19 mi NNE of Max
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -101.370

Spotter also reported 0.40 inches of rain in ten minutes.

Hail, Hitchcock

When
July 10, 4:32 PM CST
Where
Hitchcock County, 4.91 mi NNW of Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.210, -101.280

Hail, Hitchcock

When
July 10, 4:35 PM CST to 4:45 PM CST
Where
Hitchcock County, 4.15 mi N of Stratton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.210, -101.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235801, 235796, 244165, 235797, 235798, 235799.